Mississippi, 2002Lightning Strike in Mississippi, July 7, 2002
July 7, 2002 · NWS MOB · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 7, 1:48 PM CST, 57 minutes earlier.
Area forecast discussion, Jul 7, 1:48 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
248 PM CDT SUN JUL 7 2002
VERY LITTLE CHANGE IN THE UPPER HEIGHT FIELD AS A WEAKNESS CONTINUES
OVER THE EASTERN QUARTER OF THE NATION. UPPER RIDGE WILL EXTEND
FROM THE PLAINS INTO THE WESTERN STATES. THUS...WEAK MID LEVEL
SYNOPTIC FORCING MECHANISMS WILL BE ALLOWED TO STREAM SOUTH AND
WEST ACROSS THE AREA THROUGH TUESDAY. A MOIST...EASTERLY LOW LEVEL
FLOW CONTINUES OVER THE REGION IN THE SHORT RANGE AS HIGH PRESSURE
LOOKS TO PERSIST OVER THE SOUTHEAST STATES. ONLY SURFACE FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS NEXT COUPLE DAYS WILL BE THAT OF
OUTFLOW BOUNDARIES AND THE SEABREEZE. STORMS WILL BE OF THE TYPICAL
DIURNAL AFTERNOON AND EARLY EVENING VARIETY FROM AFTERNOON HEATING
AND HIGH PRECIPITABLE WATER CONTENT (1.5 TO 2 INCHES). MM5 MODEL 3
HR PRECIPITATION FORECAST TRENDS SUPPORTS THIS...WITH DIURNAL
AFTERNOON GROWTH OF STORMS...THEN DISSIPATION INTO THE EVENING. ETA
MODEL SOUNDINGS SUGGEST THAT DRY AIR ALOFT WILL BE PERSISTENT...TO
ALLOW FOR BRIEF STRONG WIND GUSTS IN AFTERNOON AND EVENING STORMS.
SEE NOTHING TO AFFECT NIGHTTIME MINS...SO WILL TAKE A PERSISTENCE
APPROACH WHEN CONSIDERING THESE. A SURFACE SOUTHERLY FLOW
REGIME CONTINUES TO MODERATE COASTAL MAXES.
OVER THE CENTRAL GULF...A BROAD SURFACE CYCLONIC CIRCULATION IS
BEING MONITORED BY THE TROPICAL PREDICTION CENTER FOR POTENTIAL
TROPICAL DEVELOPMENT. THIS FEATURE WILL BE A NON-PLAYER IN OUR
WEATHER AS THE LOW IS FORECAST TO MOVE SLOWLY WEST...APPOACHING THE
LOWER TEXAS/NORTHERN MEXICAN COAST EARLY IN THE WEEK.
EXTENDED RANGE...UPPER TROF DIGS SOUTHEAST OUT OF THE UPPER MID WEST
AND BECOMES REINFORCED OVER THE EASTERN STATES. THIS WILL ALLOW A
SURFACE TROF TO SETTLE INTO THE LOWER MISSISSIPPI RIVER VALLEY FOR
THE LATTER HALF OF THE WEEK...THEN DISSIPATE INTO THE WEEKEND. DUE
TO THE FLOW...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS
EACH DAY. TEMPERATURES WILL REFLECT LITTLE CHANGE. /10
MARITIMES...WEAK PATTERN CONTINUES OVER THE MARINE AREA
INTO EARLY WEEK. AVN MODEL BRINGS OFFSHORE WIND AROUND/AFTER MIDWEEK
DUE TO CONVECTIVE FEEDBACK INDUCED LOW INGRESSING INTO THE AREA...BUT
AM NOT BEING LED DOWN THAT PRIMROSE PATH. MAINLY KEEPING
CONTINUITY/PERSISTENCE WITH WEAK TROF PERSISTING NORTH OF THE COASTAL
WATERS INTO THE EARLY PART OF THE WEEK. SEABREEZE AND INVERTED TROF
WILL MAKE WINDS LIGHT AND VARIABLE...OFFSHORE COMPONENT OVERNIGHT AND
AN ONSHORE COMPONENT DURING THE AFTERNOONS. OTHERWISE...LITTLE CHANGE
IN WIND AND SEAS.
FIRE...NO FLAGS NEEDED AS SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUE TO PROVIDE PLENTY OF RAIN TO KEEP RELATIVE HUMIDITIES ABOVE
CRITICAL LEVELS. DISPERSION MODERATE...IN 40S. /77
PRELIM NUMBERS...
MOB 74 90 74 90 / 20 40 20 30
PNS 76 89 75 89 / 20 30 20 30
DTS 77 88 76 88 / 20 30 20 30
GZH 72 92 71 92 / 20 40 20 30
2R0 72 92 72 92 / 30 40 20 30
61A 72 92 72 92 / 20 40 20 30
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
In the hours before
Special weather statement, Jul 7, 10:39 AM CST, 4 hours 6 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-072300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1139 AM CDT SUN JUL 7 2002
...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EARLY THIS EVENING...
AS TEMPERATURES WARM INTO THE 90S THIS AFTERNOON...ALONG WITH
DEWPOINTS WELL INTO THE 70S...THUNDERSTORMS WILL DEVELOP AND
STRENGTHEN THROUGH THE COURSE OF THE AFTERNOON INTO THE EARLY
EVENING. THUNDERSTORMS WILL FOCUS ALONG OLD OUTFLOW BOUNDARIES FROM
PREVIOUS ACTVITY AND THE COASTAL SEABREEZE. FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES IN ADDITION TO LOCALLY HEAVY RAINFALL AMOUNTS AND
GUSTY WINDS TO AROUND 40 MPH WILL BE COMMON IN THUNDERSTORMS TODAY.
A FEW OF THE STORMS HAVE THE POTENTIAL OF BECOMING A BIT STRONGER.
RELATIVELY DRIER AIR IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE...
COMBINED WITH STRONG SURFACE HEATING THIS AFTERNOON AND ABUNDANT LOW
LEVEL MOISTURE...WILL AID IN THE DEVELOPMENT OF ISOLATED SEVERE
THUNDERSTORMS.
THESE ISOLATED BUT STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP
BETWEEN NOON AND CONTINUE THROUGH EARLY THIS EVENING. MOVEMENT
OF THE STORMS WILL BE FROM THE EAST TO THE WEST AT 15 TO 20 MPH...
WITH ISOLATED SEVERE STORMS PRODUCING LOCALIZED AREAS OF DAMAGING
DOWNBURST WINDS IN EXCESS OF 57 MPH AND BRIEF PERIODS OF LARGE HAIL.
EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS SHOULD KEEP ABREAST
OF THE LATEST INFORMATION WITH REGARD TO THUNDERSTORM DEVELOPMENT
TODAY. BE PREPARED FOR QUICK ACTIVATION SHOULD SEVERE WEATHER
WARNINGS BECOME NECESSARY.
DUE TO COMPUTER PROBLEMS...THE EXPERIMENTAL GRAPHICAL WEB BASED
VERSION OF THIS OUTLOOK HAS BEEN TEMPORARILY SUSPENDED.
Lightning, Greene
- When
- July 7, 2:45 PM CST
- Where
- Greene County, Neely
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 31.214, -88.639 (the zone’s center; the record gives no point)
Lightning struck a barn and killed four cows that were in it. Several electrical appliances were also damaged in a home near the barn.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 7 to 8, 20024 deaths · 1 event
- Lightning Strike in Idaho, July 7, 20021 death · 2 injured · 1 event
- Hail and Damaging Winds in Washington, July 7, 2002$770,000 · 73 kt wind · 3 events
- Flash Flood in Minnesota, July 7 to 8, 2002$250,000 · 1 event
- Hail and Damaging Winds in Mississippi, July 7, 2002$56,000 · 1.75 in hail · 25 events
- Lightning Strike in Washington, July 7, 2002$150,000 · 1 event
- Lightning Strike in Louisiana, July 7, 2002$125,000 · 1 event
- Tornado and Hail in Minnesota, July 7, 20021 injured · $31,000 · F0 · 12 events
- Lightning Strike in Florida, July 7, 2002$40,000 · 1 event
- Flash Flooding and Flood in Minnesota, July 7 to 9, 2002$15,000 · 1.75 in hail · 15 events
- Hail and Damaging Wind in Washington, July 7, 2002$20,000 · 0.88 in hail · 4 events
- Hail and Damaging Wind in Oregon, July 7, 20022 injured · 1.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311019.